Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

June 24, 2017Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Jun 24, 2017, 2:17 PM EDT for Genesee County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2017, 2:17 PM EDT (18:17 UTC)
Expired
Jun 24, 2017, 3:00 PM EDT
In force
43 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 37 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS81 KBUF 241817
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
217 PM EDT SAT JUN 24 2017

NYZ003-010-011-241900-
Genesee-Monroe-Northern Erie-
217 PM EDT SAT JUN 24 2017

...A LINE OF SHOWERS WILL AFFECT NORTHEASTERN ERIE...SOUTHWESTERN
MONROE AND NORTHERN GENESEE COUNTIES...

At 213 PM EDT, radar indicated heavy showers were located along a 
line extending from Scottsville to near Akron. Movement was east at 
20 mph but additional shower development is occurring behind this 
line causing training of showers and heavy rain.

Locations impacted include...
Batavia, Le Roy, Akron, Byron, Scottsville, Oakfield, Riga, Bergen,
Elba and Mumford.

This includes Interstate 90 between exits 48A and 47.
 
Heavy rainfall is occurring with these showers, and may cause 
ponding on area roadways. 

LAT...LON 4309 7850 4308 7850 4309 7846 4308 7771
      4299 7773 4300 7854 4309 7854
TIME...MOT...LOC 1813Z 269DEG 17KT 4304 7777 4305 7844 

$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 24, 1:41 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 24, 1:41 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
141 PM EDT Sat Jun 24 2017

.SYNOPSIS...
Temperatures will run cooler than average this weekend and into
early next, as upper level troughing moves across the region. The
cooler temperatures will be accompanied by showers at times, as a
series of upper level disturbances moving through the trough cross
the area. The trough will move east by Wednesday, with warmer
temperatures expected by mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Sunshine this morning will give way to increasing clouds this
afternoon, as upper level troughing moves into the area. Cooling
temperatures aloft, along with diurnal heating will allow for the
development of widespread cu during the afternoon, with a few
showers and isolated thunderstorms possible along the lake breeze
boundary south of Lake Ontario as well as the Boston Hills. With
cooler air advecting into the region, temperatures this afternoon
will top out in the low to mid 70s across most locales, with a few
spots in the typically warmer Genesee valley climbing into the upper
70s.

Any convective activity will come to an end during the evening
hours, with the loss of diurnal heating, leaving quiet and cool
night across the area. The cooler temperatures aloft, combined with
diminished cloud cover will translate to cooler readings than we have
seen at night of late, with lows dipping into the upper 50s along
the lake plains, with mid 50s across the higher elevations inland.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
On Sunday, a broad mid-level longwave trough will extend from the
Northern Plains across the Great Lakes and into the Northeast
region. 00z GFS/EC models show a sharp mid level shortwave and
embedded vigorous vorticity max shifting through the base of the
longwave trough and crossing western and central NY during the day.
Synoptic scale lift from this shortwave and low-level forcing from a
surface trough and 30+ kt low level jet will contribute to scattered
to numerous showers and isolated thunderstorms. The most widespread
coverage will be during the afternoon corresponding to peak heating
and closer to the passage of the surface trough. Gusty southwest
winds 25-30kts downwind of the lakes should provide a lake shadow to
keep shower/storm coverage mainly inland. Temperatures will top out
a few degrees below normal due to the influence of the longwave
trough and associated pool of cool air aloft. Highs are forecast to
top out within a few degrees of 70. Dewpoints only around 50 will
yield very comfortable humidity levels.

In the wake of the surface trough Sunday night, 850mb temps become
cool enough to bring a potenial for some rare summertime lake
effect/enhancement east of the lakes. 850mb temps bottoming out
around +6C with lake temps +21C should support at least lake effect
clouds and even the risk for a chance of showers. Overnight lows
will again dip into the low-mid 50s and even upper 40s in the cooler
interior western Southern Tier and Tug Hill.

On Monday, another strong vort max and associated shortwave trough
is forecast to shift across the central toward the eastern Great
Lakes. Synoptic scale lift ahead of this looks to contribute to
another round of mainly diurnal influenced instability showers with
isolated thunderstorms. Taller shower/storm cells in this cool
environment may bring some small hail with a sub-10kft WBZ height.
Tough to say if lake shadows will again set up with weaker winds
aloft so have placed highest POPs into the likely range closer to
GFS moisture axis ahead of the shortwave mainly from the Finger
Lakes south and west. A lingering pool of cool air aloft will hold
temperatures below normal with highs forecast mainly in the mid to
upper 60s. Have left a chance for showers lingering through Monday
night as the vort max will shift overhead during the overnight
hours. Lower dewpoint air in place will help overnight temps to slip
back into the 50s with upper 40s possible in the interior western
Southern Tier and Tug Hill.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Latest runs of the medium range guidance indicate that the axis of
the longwave trough and associated vort max will be in the process
of shifting east of the forecast area on Tuesday. The cool air aloft
within the trough (again 850mb T around 6C) will support mainly a
diurnal threat for showers and possibly some thunderstorms. Similar
to Monday, taller shower/storm cells in this cool environment may
bring some small hail with a sub-10kft WBZ height. Again with
lingering cool air aloft, high temps will top out again in the 60s.

Surface high pressure centered over the southern Appalachians will
ridge north across the region Tuesday night and Wednesday allowing
for dry weather with mainly clear to partly cloudy skies. Temps will
still run a degree or two below normal.

Thursday and Friday, the high is forecast to shift off the Mid-
Atlantic coast with southerly winds bringing a return of increasing
moisture and warmth across western and central NY. Highs look to
push back above normal with readings in the upper 70s to low 80s. A
cool front looks to be the main focus for shower and thunderstorm
activity as both the GFS and EC models indicate it may become
stalled/stationary somewhere over the forecast area.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions will prevail throughout the day, though diurnal
showers and a few isolated thunderstorms may develop in the
afternoon, largely along lakebreeze boundaries along the KIAG/KROC
corridor, and SE of KBUF, over the Boston Hills. Convection should
rapidly diminish this evening, with the loss of diurnal heating,
giving way to more VFR conditions overnight.

Outlook...
Sunday through Tuesday...Mainly VFR with scattered to
numerous showers and thunderstorms...mainly in the afternoons.
Wednesday...Mainly VFR.
Thursday...VFR/MVFR with a chance of showers and thunderstorms.

&&

.MARINE...
Westerly flow developing in the wake of a cold front crossing the
area will generate a moderate chop across the eastern ends of the
lakes, with waves building to 3 feet. Waves will rise higher on
Sunday, particularly on the eastern half of Lake Erie, as winds
strengthen further as a strong upper level disturbance moves
through, and small craft advisories will likely be needed on both
lakes for Sunday afternoon into Sunday night.

After a brief respite Monday morning, another passing upper level
disturbance will likely bring another period of small craft advisory
conditions to Lake Erie Monday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...TMA/WOOD
NEAR TERM...TMA/WOOD
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...TMA/WOOD
MARINE...TMA/WOOD
Hazardous weather outlook, Jun 24, 5:30 AM EDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
530 AM EDT Sat Jun 24 2017

NYZ005>007-250930-
Northern Cayuga-Oswego-Jefferson-
530 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Lakeshore flooding and an elevated risk of hazardous swimming
conditons remains a potential concern for Sunday as period of gusty
southwest winds is forecast to develop during the afternoon/evening.
Above normal lake levels when combined with a strong onshore wind
can worsen lake shore flooding and enhanced wave action can result in
further shoreline erosion.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-008-011>014-021-250930-
Niagara-Orleans-Monroe-Wayne-Lewis-Genesee-Wyoming-Livingston-
Ontario-Allegany-
530 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-250930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
530 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-250930-
Northern Erie-Chautauqua-Southern Erie-
530 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An elevated risk of hazardous swimming conditons and possible
lakeshore flooding remains a potential concern for Sunday as period
of gusty southwest winds is forecast to develop and build waves
during the afternoon/evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 24, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
217 PM EDT SAT JUN 24 2017

NYZ003-010-011-241900-
Genesee-Monroe-Northern Erie-
217 PM EDT SAT JUN 24 2017

...A LINE OF SHOWERS WILL AFFECT NORTHEASTERN ERIE...SOUTHWESTERN
MONROE AND NORTHERN GENESEE COUNTIES...

At 213 PM EDT, radar indicated heavy showers were located along a
line extending from Scottsville to near Akron. Movement was east at
20 mph but additional shower development is occurring behind this
line causing training of showers and heavy rain.

Locations impacted include...
Batavia, Le Roy, Akron, Byron, Scottsville, Oakfield, Riga, Bergen,
Elba and Mumford.

This includes Interstate 90 between exits 48A and 47.

Heavy rainfall is occurring with these showers, and may cause
ponding on area roadways.

LAT...LON 4309 7850 4308 7850 4309 7846 4308 7771
      4299 7773 4300 7854 4309 7854
TIME...MOT...LOC 1813Z 269DEG 17KT 4304 7777 4305 7844

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:49 PM EDTSmall Craft AdvisoryBUF3 days
Jun 24, 3:07 PM EDTSpecial Weather StatementBUFGenesee23 min
Jun 24, 3:24 PM EDTSpecial Weather StatementBUFNiagara51 min
Jun 24, 4:14 PM EDTSpecial Weather StatementBUFNiagara31 min
Jun 24, 4:39 PM EDTSpecial Weather StatementBUFNiagara36 min
Jun 24, 4:51 PM EDTBeach Hazards StatementBUFChautauqua, Erie5 hr
Jun 24, 4:53 PM EDTSmall Craft AdvisoryBUF4 hr
Jun 24, 5:03 PM EDTSpecial Weather StatementBUFNiagara27 min
Jun 24, 5:14 PM EDTSpecial Weather StatementBUFGenesee31 min
Jun 24, 5:44 PM EDTSpecial Weather StatementBUFGenesee46 min
Jun 24, 6:29 PM EDTSpecial Marine WarningBUF46 min
Jun 24, 6:48 PM EDTSpecial Weather StatementBUFNiagara27 min
Jun 24, 7:26 PM EDTSpecial Weather StatementBUFGenesee49 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.